×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Sports Cream Overdose

Last updated Feb. 26, 2018

Approved by: Krish Tangella MD, MBA, FCAP

Sports creams are topical applications and sprays that provide relief from muscle sprains, cramps, muscle fatigue, and other sports-related aches and pains. Sports Cream Overdose is the accidental or intentional intake of the compound.


What is Sports Cream Overdose?

  • Sports creams are topical applications and sprays that provide relief from muscle sprains, cramps, muscle fatigue, and other sports-related aches and pains
  • Sports Cream Overdose is the accidental or intentional intake of the compound
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Sports Cream Overdose may be also referred to variously as the following:

  • Ben-Gay Overdose
  • Menthol and Methyl Salicylate Overdose
  • Methyl Salicylate and Menthol Overdose

What are the Causes of Sports Cream Overdose?

  • Sports Cream Overdose is caused by the intake or ingestion of over-the-counter pain-relief (topical) sports creams
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • The substances contained in the sports creams causing symptoms, in case of an overdose, includes capsaicin, menthol, and methyl salicylate

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Sports Cream Overdose?

The signs and symptoms of Sports Cream Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, respiratory system, and ENT, may be affected.

The signs and symptoms of Sports Cream Overdose may include

  • Breathing difficulties or an absence of breathing
  • Nausea, vomiting (sometimes, blood in vomit)
  • Fever
  • Swelling in the throat
  • Feeling drowsy and dizzy, hallucinating
  • Confusion and increased nervousness
  • Seizures
  • Allergic skin rashes
  • Ringing in the ears
  • Burning of eyes; eye irritation
  • Vision loss
  • Renal failure
  • Collapse

How is First Aid administered for Sports Cream Overdose?

First Aid tips for Sports Cream Overdose:

  • If the individual with Sports Cream Overdose is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of compound taken, strength and time of ingestion of the compound, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • If skin exposure or involvement of the eye has occurred, then wash thoroughly with copious amounts of water (for at least 15 minutes)
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the product bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Gastric lavage for elimination of compound from the stomach (irrigation using special solutions)
  • Medically manage symptoms and provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of compound in the body
  • Administer laxatives for elimination of compound from the body
  • Administer fluids by an intravenous drip line
  • Wash skin and eyes repeatedly and thoroughly (irrigation), to eliminate any remaining hazardous compound
  • Following this, a suitable skin or eye ointment may be used to treat the exposure

Who should administer First Aid for Sports Cream Overdose?

First aid for Sports Cream Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Sports Cream Overdose?

  • The prognosis of Sports Cream Overdose is dependent on the amount of compound consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
  • In many cases, the individual can recover from the symptoms with early, appropriate medication and support. In such cases, the outcome is good
  • Severe skin burns may necessitate surgery to remove burnt skin. Severe allergic reaction to the product may prolong treatment and recovery time

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Sports Cream Overdose be Prevented?

Sports Cream Overdose can be prevented by:

  • Always follow instructions for usage of any health or cosmetic products
  • Refrain from self-medication
  • Keeping cosmetics, medications, and other healthcare products out of reach of children in child-proof containers
  • Being aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, amount and time of consumption of the substance
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 5, 2017
Last updated: Feb. 26, 2018